When you have pain, you may reach for ibuprofen or aspirin without thinking much about it, but new research has shown risks you need to recognize.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication present before you decide to use them. Younger men, amazingly, could have a higher risk factor.
What Studies Say About Hearing Loss And Pain Relievers
A thorough, 30-year collaborative study was conducted among researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. A bi-yearly questionnaire was sent to 27,000 individuals between the age of 40 and 74 which included health and lifestyle questions.
Researchers were not certain what to expect because the questionnaire was very diverse. After reviewing the data, they were surprised to find a solid connection between loss of hearing and over-the-counter pain relievers.
They also came to a more startling conclusion. Men who are 50 or under who regularly use acetaminophen were nearly twice as likely to have hearing loss. People who regularly used aspirin had a 50% chance of suffering from hearing loss. And there’s a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another unexpected thing that was discovered was that high doses taken occasionally were not as bad for your hearing as low doses taken regularly.
We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a distinct correlation. More research is needed to prove causation. But these results are persuasive enough that we ought to rethink how we’re using pain relievers.
Hearing Loss And Pain Relievers – Current Theories
There are numerous theories as to why pain relievers might cause hearing loss which scientists have come up with.
Your nerves convey the experience of pain to your brain. Blood flow to a particular nerve is blocked by over-the-counter pain relievers. You then feel reduced pain as the normal pain signals are blocked.
There might also be a decrease of blood flow to the inner ear according to researchers. This blood brings vital nutrients and oxygen. Cells will die from undernourishment if this blood flow is decreased for extended periods.
Acetaminophen, which showed the most appreciable connection, could also decrease the production of a particular protein that helps protect the inner ear from loud noises.
Is There Anything That Can be Done?
Perhaps the biggest point to consider is that men under 50 were more likely to suffer hearing loss from pain relievers. This verifies that hearing loss doesn’t just impact the elderly. The steps you take when you’re younger can help protect your hearing as you age.
While it’s significant to note that taking these pain relievers can have some unfavorable repercussions, that doesn’t mean you have to entirely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.
Try to find other pain relief options, including light exercise. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Decreased pain and better blood flow have been shown to come from these methods.
Lastly, is an appointment to see us each year to get your hearing checked. Remember, you’re never too young to have your hearing checked. If you’re under 50, now is the time to begin talking to us about preventing further loss of hearing.